Hail, Fall River
- When
- June 13, 4:15 PM MST
- Where
- Fall River County, 6.26 mi WNW of Hot Springs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.471, -103.591
A severe thunderstorm produced hail to quarter size in the Hot Springs area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to quarter size in the Hot Springs area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 2:10 PM MST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 310 PM MDT FRI JUN 13 2014 .UPDATE... ISSUED AT 307 PM MDT FRI JUN 13 2014 TIGHTEST PRESSURE GRADIENT IS SHIFTING EAST WITH WINDS HOLDING OR SLIGHTLY DECREASING THROUGH THE REST OF THE AFTERNOON. THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. && .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 157 PM MDT FRI JUN 13 2014 WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 1500 MDT. CYCLONIC FLOW ALOFT WILL PERSIST THROUGH THE SHORT TERM PERIOD WITH EMBEDDED SHORT WAVES. FIRST SHORT WAVE TROF HAS MOVED EAST OF THE AREA CARRYING SCATTERED SHOWERS AND TSTMS WITH IT. SECOND...SOMEWHAT STRONGER TROF IS APPROACHING THE WESTERN PORTIONS OF OUR CWA THIS AFTN AND HELPING TO DIMINISH THE STABILITY. A THIRD TROF WILL APPROACH TOMORROW GIVING CONTINUED CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS. AT THE SFC...A LOW IS FCST TO DVLP OVR SW SD IN RESPONSE TO UPPER LEVEL DVLPMNTS...AND THEN MOVE EAST WARD TONIGHT INTO SATURDAY. A CONFLUENCE ZONE EXTENDS FROM SE MT ACROSS WRN SD...REPRESENTING A WEAK WARM FRONT. THIS ZONE IS ACCOMPANIED BY STRONGER SFC TO 1 KM SHEAR THAT COULD ENHANCE LOW LVL ROTATION IN SOME STORMS. FCST SOUNDINGS INDICATE ADEQUATE CAPE AND SFC TO 6 KM SHEAR FOR SVR STORMS THIS AFTN INTO THIS EVENING. INVERTED V PROG SOUNDINGS AND CONSISTENT MULTIPLE RUNS OF THE HRRR MODEL SUGGEST QUITE STRONG WIND POTENTIAL FOR THE DVLPG CONVECTION THIS AFTN AND THIS EVENING. THE HRRR MODEL HAS INITIATED CONVECTION AT ABOUT THE RIGHT TIME AND HAS CONSISTENTLY INTENSIFIED THE STORMS QUICKLY DURING THE MID TO LATE AFTN OVR OUR WYOMING COUNTIES AND MOVED THE STORMS QUICKLY E WARD INTO WRN SD. IN SPITE OF POTENTIAL FOR LOW LVL ROTATION IN STORMS...THE LCLS ARE HIGH...LIMITING THE POTENTIAL FOR TORNADOES. TEMPERATURES WERE HELD CLOSE TO GUIDANCE...WITH SLIGHTLY COOLER TEMPS ON SATURDAY DUE TO POTENTIALLY WET GROUND. SATURDAY NIGHT SHOULD SEE DRYING OVER THE AREA AND AN END TO PRECIP. KEPT SOME POPS IN FOR SATURDAY DURING THE DAY DUE TO THE APPROACH OF WEAK SHORT WAVE TROF. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 157 PM MDT FRI JUN 13 2014 SUBSIDENCE BEHIND THE DEPARTING UPPER TROUGH WILL LEAD TO A DRY DAY ON SUNDAY. WILL BE BREEZY/WINDY AS A RESULT FROM TIGHT PRESSURE GRADIENT AND DEEP MIXING. HIGH TEMPERATURES ON SUNDAY ARE EXPECTED TO BE NEAR AVERAGE. MODELS COMING INTO BETTER AGREEMENT FOR THE FIRST HALF OF THE WEEK...AS GFS HAS BEEN TRENDING TOWARDS MORE CONSISTENT ECMWF. THIS FEATURES UPPER LOW OVER THE PACIFIC NORTHWEST/NORTHERN ROCKIES WITH SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. ACTIVE PATTERN FOR THE FORECAST AREA...WITH DAILY CHANCE OF THUNDERSTORMS. SLOWER MOVEMENT OF UPPER LOW WILL RESULT IN WARMER DAYS EARLY IN THE WEEK. MODELS DIVERGE FOR THE LAST HALF OF THE WEEK IN MOVEMENT OF UPPER LOW. HOWEVER...PATTERN STILL FAVORS DAILY THUNDERSTORMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY) ISSUED AT 157 PM MDT FRI JUN 13 2014 SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...WITH IFR VSBY/LARGE HAIL/DAMAGING WINDS. GUSTY SOUTH WINDS WILL PERSIST ACROSS THE PLAINS EAST OF THE BLACK HILLS THROUGH LATE AFTERNOON. A COLD FRONT WILL CROSS THE AREA TONIGHT...WITH GUSTY NORTHWEST WINDS BEHIND THE FRONT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...15 SHORT TERM...BARBER LONG TERM...7 AVIATION...7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 633 AM MDT FRI JUN 13 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 633 AM MDT (733 AM CDT) FRI JUN 13 2014 ...WIND ADVISORY TODAY FOR PORTIONS OF THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA LATE THIS AFTERNOON AND EVENING AS A COLD FRONT SLOWLY MOVES ACROSS THE REGION. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE PRIMARY THREATS WITH ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND NORTHWEST SOUTH DAKOTA LATE IN THE DAY. SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO INCREASE ACROSS THE SOUTH DAKOTA PLAINS THIS MORNING. THE STRONGEST WINDS WILL BE ACROSS PORTIONS OF THE NORTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA...WHERE GUSTS TO AROUND 45 MPH CAN BE EXPECTED LATE THIS MORNING AND EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA DURING THE MIDDAY AND EARLY AFTERNOON HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR THUNDERSTORMS DURING MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT FRI JUN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM FUNNEL CLOUD 5 NW HULETT 44.73N 104.68W
06/13/2014 CROOK WY FIRE DEPT/RESCUE
RAPIDLY ROTATING FUNNEL CLOUD REPORTED BY HULETT FIRE
CHIEF.
&&
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT FRI JUN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST HULETT 44.68N 104.60W
06/13/2014 E70 MPH CROOK WY FIRE DEPT/RESCUE
&&
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT FRI JUN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 N HULETT 44.74N 104.60W
06/13/2014 E1.75 INCH CROOK WY TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT FRI JUN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.36N 105.54W
06/13/2014 M59 MPH CAMPBELL WY ASOS
&&
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT FRI JUN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND GST PINE HAVEN 44.35N 104.81W
06/13/2014 M58 MPH CROOK WY TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT FRI JUN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 9 SSE DOWNTOWN GILLETTE 44.16N 105.45W
06/13/2014 M50 MPH CAMPBELL WY TRAINED SPOTTER
&&
METhe Rapid City radar (KUDX), 95 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518052, 518053.